Texas, 2013

Drought in Texas, April 1 to 30, 2013

April 1 to 30, 2013 · NWS AMA · 20 events in 20 counties and zones

The temporary relief brought by a late February blizzard continued to diminish due to the limited precipitation during the month of April. Over the course of the month, drought conditions degraded a full category for much of the Texas Panhandle.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$207 million
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The temporary relief brought by a late February blizzard continued to diminish due to the limited precipitation during the month of April. Over the course of the month, drought conditions degraded a full category for much of the Texas Panhandle. Exceptional (D4) drought encompasses all of Dallam County and is beginning to affect the extreme northern part of Hartley County. Extreme (D3) drought affects the northern and western Texas Panhandle. Severe (D2) drought affects the central and southeastern Texas Panhandle.

April saw both below normal temperatures and below normal precipitation. Amarillo recorded 0.05 inches of precipitation for April (1.35 inches below normal), and saw 10 freezes during the month which has only happened four other times over the 122 years of records for the city. Dalhart recorded a trace of precipitation (1.08 inches below normal), and Borger recorded 0.05 inches of precipitation (1.49 inches below normal).

Limited dormant fuels remain in prime condition for the spread of fires across the Panhandle as a result of the sparse precipitation for the month. The Keetch-Byram Drought Index remained steady state for the Texas Panhandle. The northern and western potions of the Texas Panhandle fall within the 600 to 800 range while the majority of the area stayed within the 400 to 600 range. The 200 to 400 range continues to only encompass Roberts County. Countywide burn bans remain in effect for all of the Texas Panhandle except for Hansford, Roberts, Oldham, Gray, Wheeler, and Deaf Smith Counties.

The sparse precipitation for the month and several freezes severely impacted the winter wheat crops. However, some corn crops have begun to develop despite the dry and freezing conditions. Rangeland and pastures across the Texas Panhandle have remained in poor to very poor condition as observed by the Texas Crop and Weather Report. The Palmer Drought Severity Index for the month of April showed degradation in conditions with the rating going from Moderate to Severe Drought for the Texas High Plains.

Reservoirs and stream flows across the Panhandles have remained at below normal levels. The reservoirs of Palo Duro and Greenbelt Lake are both below 12.5 percent capacity with Lake Meredith at zero percent capacity. Water watches for several public water systems persisted through April while voluntary to mandatory mild water restrictions have been enacted.

Economic losses due to the drought through April were estimated near $5 million (D2)/$10 million (D3)/$20 million (D4) a county, and were predominately the result for poor growth of winter wheat, heavy supplemental watering, reduction of cattle herd sizes, and supplemental feed for cattle in pastures and rangeland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 10:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 31, 10:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1141 PM CDT SUN MAR 31 2013

.AVIATION...
FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED THROUGH AT LEAST
18Z...THEN THERE IS CONSIDERABLY MORE UNCERTAINTY IN THE FORECAST.
THE COLD FRONT IS STILL IN NW KS AND NE CO. THUS...HAVE PUSHED BACK
THE TIMING OF THE FRONT IN THE TAFS SLIGHTLY. LOOKING AT UPSTREAM
OBS...EXPECT TO SEE BREEZE CONDITIONS WITH AND FOR A FEW HOURS BEHIND
THE FRONT. HAVE SEEN GUSTS AS HIGH AS 39KT. SINCE NO MODELS SUPPORT
THESE STRONG POST FRONTAL WINDS...HAVE KEPT WINDS WELL BELOW AWW
CRITERIA...BUT WILL CONTINUE TO WATCH CLOSELY. AFTER 18Z...COULD
BEGIN TO SEE LOW CLOUDS ADVECT INTO THE NORTHERN TAF SITES...BRINGING
MVFR CEILINGS TO KDHT AND KGUY.

AS FOR PRECIP...IT IS POSSIBLE AT ALL TAF SITES BETWEEN 18 AND
00Z...BUT ISNT LIKELY UNTIL AFTER 00Z. HAVE MENTIONED TS AT BOTH KDHT
AND KAMA...THOUGH EXPECT THAT IT WILL BE MORE SHRA...WITH ONLY
ISOLATED TSRA. FOR KGUY...EXPECT MAINLY JUST -RA.
HOWEVER...TEMPERATURES NEAR 06Z (AND LATER)...COULD BE VERY NEAR
FREEZING...ESPECIALLY AT KGUY SO WILL MONITOR THIS CLOSELY.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 635 PM CDT SUN MAR 31 2013/

AVIATION...
FOR THE 00Z TAFS...LITTLE CHANGE FROM THE 18Z TAFS. HIGH CONFIDENCE
THAT VFR CONDITIONS WILL CONTINUE THROUGH AT LEAST 18Z. THE COLD
FRONT STILL LOOKS ON TRACK TO ARRIVE AT KDHT AND KGUY DURING THE
OVERNIGHT HOURS...LIKELY BETWEEN 09 AND 12Z. A LITTLE LESS CONFIDENCE
ON WHEN IT WILL ARRIVE AT KAMA...AT THIS POINT EXPECT IT TO ARRIVE
BETWEEN 15 AND 21Z...THOUGH THE NAM SHOWS THE FRONT POSSIBLY ARRIVING
A BIT EARLIER THAN THAT. CHANCES FOR SHRA AND TSRA INCREASE AFTER
18Z. AT THIS POINT...ONLY KAMA HAS A SIGNIFICANT CHANCE FOR PRECIP
BEFORE 00Z...THOUGH IT IS ALSO POSSIBLE AT KDHT AND KGUY. WITH ANY
PRECIP....EXPECT MVFR AND POSSIBLY IFR CONDITIONS.

JOHNSON

PREV DISCUSSION... /ISSUED 344 PM CDT SUN MAR 31 2013/

DISCUSSION...
THERE'S GOOD NEWS AND THERE'S BAD NEWS. YOU WANT THE GOOD NEWS
FIRST, RIGHT? WELL, IT APPEARS MOST OF THE AREA WILL RECEIVE SOME
BENEFICIAL RAINS (POSSIBLY UP TO 1.5 INCHES) OVER THE NEXT 72 HOURS.
THE BAD NEWS IS THAT IT WILL BE TURNING COLDER ON TUESDAY AND
WEDNESDAY WITH OLD MAN WINTER POSSIBLY MAKING A RETURN TO THE
PANHANDLES.

THROUGH TONIGHT: IT SHOULD BE A QUIET NIGHT WITH HIGH CLOUDS SLOWLY
INCREASING LATE TONIGHT. SOUTHERLY WINDS WILL RETURN AND TEMPERATURES
TOMORROW MORNING SHOULD ONLY DROP INTO THE UPPER 30S TO UPPER 40S. WE
REMOVED ANY MENTION OF PRECIPITATION TONIGHT AS THERE JUST DOESN'T
APPEAR TO BE ENOUGH LIFT TO SUPPORT POPS.

MONDAY-MONDAY NIGHT: A COLD FRONT IS STILL ON TRACK TO ENTER THE
OKLAHOMA PANHANDLE JUST BEFORE SUNRISE AND SLOWLY PUSH SOUTHWARD
THROUGH THE DAY. GIVEN THE IMPRESSIVE PRESSURE RISES BEHIND THE
FRONT, WE COMPROMISED WITH THE SLOWER MODELS AND THE FASTER NAM AND
HAVE BROUGHT THE FRONT IN SLIGHTLY FASTER THAN THE LAST COUPLE OF
DAYS. THUNDERSTORMS STILL LOOK POSSIBLE TOMORROW AFTERNOON,
ESPECIALLY AHEAD OF THE FRONT. A FEW STRONG TO MARGINALLY SEVERE
STORMS WILL BE POSSIBLE ACROSS THE SOUTHERN TEXAS PANHANDLE BETWEEN 2
PM AND 6 PM, BUT THIS THREAT DOESN'T LOOK AS GOOD AS IT DID
YESTERDAY. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS.
COOLER TEMPERATURES WILL FILTER INTO THE AREA MONDAY EVENING AND
MONDAY NIGHT. BETTER CHANCES FOR WIDESPREAD RAINFALL WILL BE MONDAY
NIGHT. THE HIGHEST CHANCES FOR RAIN WILL BE OVER THE NORTHEAST HALF
OF THE PANHANDLES. WE'RE NOT EXPECTING ANY FROZEN PRECIPITATION
SINCE TEMPERATURES WILL REMAIN ABOVE FREEZING AND THE DENDRITIC
GROWTH LAYER WON'T BE ADEQUATELY SATURATED.

TUESDAY-TUESDAY NIGHT: THE BEST CHANCES FOR PRECIPITATION WILL BE
DURING THIS TIME PERIOD. THROUGH LATE TUESDAY AFTERNOON, THE
PRECIPITATION TYPE IS EXPECTED TO REMAIN ALL LIQUID. BY TUESDAY
EVENING AND NIGHT, OUR CONFIDENCE GOES IN THE CRAPPER WITH RESPECT
TO PRECIPITATION TYPES AND AMOUNTS. LIKE WE'VE MENTIONED FOR THE LAST
FEW DAYS, THE BIGGEST UNCERTAINTY WITH PRECIPITATION TYPES IS RELATED
TO HOW MUCH MOISTURE WILL BE PRESENT IN THE DENDRITIC GROWTH LAYER.
MODELS CONTINUE TO STRUGGLE TO RESOLVE THIS, BUT MODEL CONSENSUS
SUGGESTS THE HIGHEST POTENTIAL FOR SNOW WILL BE AFTER 11 PM FOR
LOCATIONS NORTH AND WEST OF A TEXLINE TO ELKHART LINE. THERE'S A
POSSIBILITY THERE COULD BE MOSTLY ALL SNOW FARTHER SOUTH, INCLUDING
AMARILLO, BUT CONFIDENCE IS VERY LOW. FOR NOW, WE KEPT ACCUMULATIONS
UP TO 1 INCH FOR LOCATIONS NORTH OF A VEGA TO LIPSCOMB LINE.
COMPLICATING MATTERS EVEN FURTHER IS SNOW AMOUNTS. IF THE DENDRITIC
GROWTH LAYER IS SATURATED FARTHER SOUTH THAN WE CURRENTLY ANTICIPATE,
ADVISORY-LEVEL SNOWS WILL BE POSSIBLE FOR LOCATIONS ALONG AND NORTH
OF THE HIGHWAY 60 CORRIDOR.

WEDNESDAY-WEDNESDAY NIGHT: RAIN AND SNOW WILL CONTINUE WEDNESDAY
MORNING ACROSS A GOOD CHUNK OF THE AREA. MODELS STILL DIFFER WITH
THE LOCATION OF THE FAVORABLE DENDRITIC GROWTH LAYER, BUT THE GENERAL
CONSENSUS IS THAT IT WILL BE ACROSS THE NORTHWEST PANHANDLES. SNOW
LOOKS LIKE IT WILL BE MAINLY CONFINED TO LOCATIONS NORTH OF DALHART
TO GUYMON LINE. STORM TOTAL SNOWFALL ACCUMULATIONS OF 1-2 INCHES WILL
BE POSSIBLE FOR LOCATIONS NORTH OF A DALHART TO BEAVER LINE. ALL RAIN
IS EXPECTED WEDNESDAY AFTERNOON WITH PRECIPITATION CHANCES GRADUALLY
DECREASING FROM WEST TO EAST. WE KEPT A SMALL MENTION OF
PRECIPITATION ACROSS THE FAR EAST THROUGH MIDNIGHT, BUT MOST OF THE
PRECIPITATION SHOULD BE EAST OF THE AREA BY THEN.

THURSDAY-SUNDAY: THE UPPER FLOW PATTERN WILL TRANSITION FROM
NORTHWESTERLY AT THE BEGINNING OF THIS PERIOD TO SOUTHWESTERLY BY THE
END. AS A RESULT, EXPECT WARM AND DRY CONDITIONS TO PREVAIL. A MORE
ACTIVE WEATHER PATTERN IS EXPECTED TO DEVELOP AGAIN BY THE BEGINNING
OF THE FOLLOWING WEEK. IT'S TOO EARLY TO TELL WHETHER WE'LL SEE
THUNDERSTORMS OR WINDY, WARM, AND DRY CONDITIONS.

JACKSON

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THURSDAY. ELEVATED FIRE WEATHER CONDITIONS FROM A WIND AND RH
STANDPOINT WILL LIKELY RETURN ON FRIDAY, BUT DUE TO THE EXPECTED
RAINFALL OVER THE NEXT 3 DAYS, WE DON'T ANTICIPATE ISSUING ANY FIRE
WEATHER-RELATED PRODUCTS AS FUELS SHOULD BE MUCH MORE MOIST.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/09
Hazardous weather outlook, Mar 31, 2:04 PM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT SUN MAR 31 2013

OKZ001>003-TXZ001>020-011100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
304 PM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES MONDAY
THROUGH TUESDAY. A FEW OF THE STORMS MAY BE STRONG TO MARGINALLY
SEVERE MONDAY AFTERNOON ACROSS THE SOUTHERN TEXAS PANHANDLE WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS.

A WINTRY MIX OF RAIN AND SNOW MAY OCCUR ACROSS THE NORTHWEST HALF OF
THE PANHANDLES TUESDAY NIGHT THROUGH WEDNESDAY MORNING.
HOWEVER...THERE STILL REMAINS A LOT OF UNCERTAINTY WITH RESPECT TO
PRECIPITATION TYPES AND AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE SOUTHERN
TEXAS PANHANDLE SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
LIMITED ACTIVATION MONDAY AFTERNOON.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Dallam

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dallam forecast zone
Crop damage
$25 million
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Drought, Sherman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sherman forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Drought, Hansford

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hansford forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Drought, Ochiltree

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Ochiltree forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Drought, Lipscomb

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lipscomb forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Drought, Hartley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hartley forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Drought, Oldham

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Oldham forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Drought, Deaf Smith

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Deaf Smith forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Drought, Potter

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Potter forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Drought, Moore

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Moore forecast zone
Crop damage
$12 million
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Drought, Randall

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Randall forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Drought, Hutchinson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hutchinson forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Drought, Carson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Carson forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Drought, Armstrong

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Armstrong forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Drought, Donley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Donley forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Drought, Gray

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Gray forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Drought, Roberts

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Roberts forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Drought, Hemphill

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hemphill forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Drought, Wheeler

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wheeler forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Drought, Collingsworth

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Collingsworth forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443615, 443616, 443617, 443618, 443619, 443620, 443621, 443622, 443623, 443624, 443625, 443626, 443627, 443628, 443629, 443630, 443631, 443632, 443633, 443634.